Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

July 14, 2021Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Jul 14, 2021, 2:16 PM EDT for Niagara County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 2:16 PM EDT (18:16 UTC)
Expired
Jul 14, 2021, 3:15 PM EDT
In force
59 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 24 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS81 KBUF 141816
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
216 PM EDT Wed Jul 14 2021

NYZ001-002-010-011-141915-
Orleans-Genesee-Niagara-Northern Erie-
216 PM EDT Wed Jul 14 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE COUNTIES...

At 215 PM EDT, strong thunderstorms were clustered near Niagara
Falls and moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda, Medina,
Grand Island, Pendleton, Pembroke, Akron, Lewiston, Middleport,
Sanborn, Clarence Center, Cambria Center, Pendleton Center, East
Amherst, Rapids, Gasport and Wolcottsville.

This includes Interstate 90 near exit 48A.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
      4319 7905 4327 7841 4297 7838 4301 7902
      4302 7902 4305 7900 4306 7900 4308 7908
TIME...MOT...LOC 1815Z 265DEG 20KT 4311 7899 
$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 11:58 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 14, 11:58 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1158 AM EDT Wed Jul 14 2021

.SYNOPSIS...
Scattered showers and a few thunderstorms are possible ahead of a
weak cold front today. The best chance for thunderstorms will be
from the Southern Tier to east of the Genesee Valley into early
afternoon. Less humid today with temperatures reaching the upper 70s
to low 80s. Mostly dry Thursday however heat and humidity return.
Showers and thunderstorms return Thursday night.

&&

.NEAR TERM /THROUGH THURSDAY/...
Showers and an occasional flash of lightning continues to stream
eastward across the Southern Tier. Expect these to increase some
into the Genesee Valley and Finger Lakes through the afternoon ahead
of weak cold front across southern Ontario and on gradient of higher
PWATs (up to 1.70 inches still over our region compared to much
drier air upstream at DTX with PWAT of 0.89 inches). Could still see
some marginaly strong storms into the afternoon mainly our far
southeast and east with MLCAPEs up to 1000 J/kg. Shear is only
up to 20 kts or so, so not expecting any severe weather. Heavy
rainfall still a hazard and with DCAPEs near 1000J/kg owing to
the dry mid levels seen on 12z BUF sounding, gusty winds over 40
mph are possible in the strongest storms. A few showers and
isolated storm could also form later this afternoon along lake
breeze boundaries, especially Niagara Frontier. Cooler overall
today with temperatures reaching the upper 70s to low 80s.

We will welcome a quiet and mostly dry night with lows in the low to
mid 60s to the upper 60s near the lakeshores.

Upper level trough shifting over the Great Lakes Thursday will
support the development of an area of low pressure over the northern
Great Lakes with a cold front extending through the central Great
Lakes and into the Midwest. Drier air and a capping inversion will
initially be in place Thursday, before slowly eroding by late in the
day. We will have to watch for how convection along and ahead of the
front develops into the area. Best chances very late in the day
would be over far western NY. Greater chances hold off until Thu
night.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Upper level trough over the Great Lakes Thursday will support the
development of an area of low pressure over the northern Great Lakes
with a cold front extending through the central Great Lakes and into
the Midwest. Drier air and a capping inversion will initially be in
place Thursday, before slowly eroding by late in the day. We will
have to watch for how convection along and ahead of the front
develops into the area by Thursday night as there could be some
limited severe potential. Better chance for more widespread coverage
of showers and thunderstorms arrives Friday into Friday night as the
cold front slowly pushed through the area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough will move overhead while the front slows down
as it moves into Pennsylvania and central NY Saturday. This will
promote the chance for showers across the region with better
coverage across interior portions of the forecast area.
Storms are also possible in vicinity of the front.

The upper level trough and front will linger with the chance of
showers and storms lasting through the weekend. Temperatures will
fall to near-normal through the weekend. High pressure likely Monday
with mostly dry conditions expected, except for a few showers
possible late Monday for the eastern portions of the area. Mostly
dry conditions for Tuesday as well, but a few scattered showers
can't be ruled out.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Showers and a few thunderstorms are possible into early afternoon
over Southern Tier and eventually into the Finger Lakes. Showers and
any thunderstorms will expand as they move into central NY by early
afternoon while drier air moves into western and north central NY. A
few showers may linger along lake breeze boundaries south of Lake
Ontario through the afternoon. Next chance of showers and
thunderstorms not until very late on Thursday afternoon over far
western NY.

Lingering MVFR cigs into early afternoon, but overall VFR conditions
through Thursday afternoon.

Outlook...

Thursday night through Saturday...Mainly VFR. A chance of showers
and thunderstorms in the afternoon.

&&

.MARINE...
Moderate southwesterlies will be found throughout the region with
thunderstorms possible. While choppy conditions will be possible at
times on Lake Erie...small craft advisory conditions are not
expected to be met.

A narrow window of fair weather will be in place for Thursday with
moderate southerlies and manageable waves in the forecast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/JLA
NEAR TERM...JLA/TMA
SHORT TERM...EAJ
LONG TERM...HSK/SW
AVIATION...HSK/JLA
MARINE...HSK/RSH
Hazardous weather outlook, Jul 14, 5:02 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
502 AM EDT Wed Jul 14 2021

NYZ001>008-010>014-019>021-085-150915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
502 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms late Thursday and
Thursday night. The primary threat is damaging wind gusts. Locally
heavy rainfall may cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
502 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe thunderstorms late Thursday and
Thursday night. The primary threat is damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 14, 9:05 AM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
905 AM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLOOD            2 NW COLLINS            42.52N 78.94W
07/14/2021                   ERIE               NY   BROADCAST MEDIA

            ROAD CLOSED DUE TO FLOODING.

&&

EAJ
Local storm report, Jul 14, 9:32 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
932 AM EDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     FLASH FLOOD      1 ENE SILVER CREEK      42.55N 79.15W
07/14/2021                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            ROAD CLOSED DUE TO FLOODING.

&&

EAJ
Special weather statement, Jul 14, 12:46 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1246 PM EDT Wed Jul 14 2021

NYZ010-012-019>021-085-141930-
Chautauqua-Cattaraugus-Allegany-Southern Erie-Wyoming-Northern Erie-
1246 PM EDT Wed Jul 14 2021

...Very high flows continues on rivers, creeks and streams due to
early morning rainfall...

Though the threat of widespread flooding diminished this morning,
rivers, creeks and streams continue to run very high due to the
heavy rain that fell early this morning. In particular, Cazenovia
Creek has seen significant rises. Expect the river to crest below
flood stage this afternoon, but still be at or above bankfull.

Continue to heed remaining road closures. Be alert if living or
traveling near rivers, creeks and streams as they will continue to
run high into the afternoon as the runoff slowly decreases. If
possible, stay away from riverbanks while flows remain high.

JLA
Special weather statement, Jul 14, 2:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
216 PM EDT Wed Jul 14 2021

NYZ001-002-010-011-141915-
Orleans-Genesee-Niagara-Northern Erie-
216 PM EDT Wed Jul 14 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE COUNTIES...

At 215 PM EDT, strong thunderstorms were clustered near Niagara
Falls and moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda, Medina,
Grand Island, Pendleton, Pembroke, Akron, Lewiston, Middleport,
Sanborn, Clarence Center, Cambria Center, Pendleton Center, East
Amherst, Rapids, Gasport and Wolcottsville.

This includes Interstate 90 near exit 48A.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
      4319 7905 4327 7841 4297 7838 4301 7902
      4302 7902 4305 7900 4306 7900 4308 7908
TIME...MOT...LOC 1815Z 265DEG 20KT 4311 7899

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:00 PM EDTSpecial Marine WarningBUF45 min
Jul 13, 8:04 PM EDTAreal Flood WarningBUFMonroe3 hr
Jul 13, 8:04 PM EDTSpecial Weather StatementBUFJefferson41 min
Jul 13, 8:16 PM EDTSpecial Weather StatementBUFOntario, Wayne44 min
Jul 13, 8:28 PM EDTSpecial Marine WarningBUF2 hr
Jul 13, 8:35 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne55 min
Jul 13, 9:03 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne27 min
Jul 13, 9:25 PM EDTSevere Thunderstorm WarningBUFCayuga, Jefferson, Lewis, Oswego65 min
Jul 13, 9:38 PM EDTSpecial Marine WarningBUF82 min
Jul 13, 10:17 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego73 min
Jul 14, 4:07 AM EDTFlash Flood WarningBUFCattaraugus, Chautauqua, Erie3 hr
Jul 14, 5:45 AM EDTSpecial Weather StatementBUFWyoming60 min
Jul 14, 7:15 AM EDTAreal Flood WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming3 hr
Jul 14, 3:26 PM EDTSpecial Weather StatementBUFGenesee49 min
Jul 14, 5:03 PM EDTSpecial Weather StatementBUFOntario57 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.